Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2020, 7:03 PM CDT for Greenwood County, Woodson County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 7:03 PM CDT (00:03 UTC)
- Expired
- Aug 9, 2020, 7:50 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Greenwood County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
914
WUUS53 KICT 100003
SVRICT
KSC073-207-100100-
/O.NEW.KICT.SV.W.0149.200810T0003Z-200810T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
703 PM CDT Sun Aug 9 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Woodson County in southeastern Kansas...
Northeastern Greenwood County in southeastern Kansas...
* Until 800 PM CDT.
* At 701 PM CDT, a severe thunderstorm was located 6 miles west of
Gridley, or 9 miles southeast of Madison, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Madison, Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Many of these storms are rapidly developing and new severe
thunderstorms are expected to develop within in the warned area. Be
alert for rapidly changing weather conditions.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3785 9596 3786 9620 3817 9617 3817 9596
3804 9596 3804 9559
TIME...MOT...LOC 0001Z 222DEG 17KT 3807 9599
HAIL...0.88IN
WIND...60MPH
$$
METZGER3 follow-up statements
350
WWUS53 KICT 100025
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
725 PM CDT Sun Aug 9 2020
KSC073-207-100100-
/O.CON.KICT.SV.W.0149.000000T0000Z-200810T0100Z/
Woodson KS-Greenwood KS-
725 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN WOODSON AND NORTHEASTERN GREENWOOD COUNTIES...
At 723 PM CDT, a severe thunderstorm was located 9 miles east of
Hamilton, or 12 miles southeast of Madison, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Madison, Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm activity continues to develop rapidly with each
new thunderstorms become strong to severe quickly. Be alert for
rapidly changing weather conditions in the warned area.
For your protection move to an interior room on the lowest
floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3785 9596 3786 9620 3817 9617 3817 9596
3804 9596 3804 9559
TIME...MOT...LOC 0023Z 223DEG 11KT 3799 9600
HAIL...0.88IN
WIND...60MPH
$$
METZGER394
WWUS53 KICT 100039
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
739 PM CDT Sun Aug 9 2020
KSC073-100049-
/O.CAN.KICT.SV.W.0149.000000T0000Z-200810T0100Z/
Greenwood KS-
739 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3785 9596 3804 9596 3804 9559
TIME...MOT...LOC 0039Z 222DEG 17KT 3805 9593
$$
KSC207-100100-
/O.CON.KICT.SV.W.0149.000000T0000Z-200810T0100Z/
Woodson KS-
739 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN WOODSON COUNTY...
At 739 PM CDT, a severe thunderstorm was located near Gridley, or 12
miles southeast of Madison, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Woodson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3785 9596 3804 9596 3804 9559
TIME...MOT...LOC 0039Z 222DEG 17KT 3805 9593
HAIL...0.88IN
WIND...60MPH
$$
METZGER236
WWUS53 KICT 100050
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
750 PM CDT Sun Aug 9 2020
KSC207-100059-
/O.CAN.KICT.SV.W.0149.000000T0000Z-200810T0100Z/
Woodson KS-
750 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3785 9596 3804 9596 3804 9559
TIME...MOT...LOC 0047Z 222DEG 17KT 3809 9588
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:27 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 9, 6:27 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 627 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 321 PM CDT Sun Aug 9 2020 Warm advection and low-mid level moisture transport has led to lingering showers and some storms over portions of central Kansas and the Flint Hills. Expect this moisture transport to wane across most of the forecast area, or shift to the NE of the area for the late afternoon into the evening hours. This will lead a lull in the shower chances for the remainder of the early evening hours. Attention then shifts well to the NW of the forecast area over the high plains of NW KS and western Neb, where early evening thunderstorms are expected to congeal into a S-SE moving complex of storms, as low level moisture transport slated to develop over wrn KS veers towards central KS late this evening. Think this complex will move into central KS towards midnight. So will gradually increase pops across central KS for this convective chance towards midnight through the early morning hours on Mon. Not sure how far southeast this late night convection will get, before stalling over even backbuilding across central KS by early Mon morning, as moisture transport stays focused across central and northeast KS. For Monday, A shortwave moving out of the Rockies will help push a cold frontal boundary southward into central KS by Mon afternoon. After the morning showers in central KS end, not expecting much activity along the front for the midday hours, as a warm elevated mixed layer will keep convection from developing. But as the Rockies shortwave pushes east across KS, the increased lift and modest convergence along the front will lead to scattered showers and thunderstorms developing for the late afternoon into the evening hours on Mon. A very unstable airmass will be located along or just ahead of the frontal boundary, as it moves into the central KS for Mon afternoon, but only modest bulk shear values will be noted around 20 kts. But given the very unstable airmass and fairly decent directional shear with curved hodographs, think a few severe storms will occur with some large hail and damaging winds possible, given the the inverted-V sounding profile expected and the high bases to the storms. SPC upgraded to a slight risk for portions of the forecast area, and this seems reasonable given the damaging wind threat. Expect this line of convection to make progress to the S-SE for late Mon evening as cold pools develop and help drive the convection to the south. Expect the severe threat to diminish some as it pushes into southeast KS by late Mon night. Lots of uncertainty on how the daytime hours on Tue will play out. Think some showers/storms may linger over SE KS for the morning hours on Tue, as the frontal boundary over central KS washes out. But the general trend for the daytime hours on Tue will be, that most locations will be worked over from the previous nights complex of storms, with the latest GFS showing weak ridging across the forecast area. Will leave some small pops in for now, but could see these removed with later forecasts and trends. Low to mid level warm advection and moisture transport looks to increase for Tue night, which will lead to shower and thunderstorm chances increasing for most locations for late Tue night through Wed morning. Ketcham .LONG TERM...(Wednesday through Sunday) Issued at 321 PM CDT Sun Aug 9 2020 The unsettled pattern looks to continue for Wed through Thu, as the zonal flow becomes a little more diffluent as weak impulses in the flow scoot across the area, leading to diurnally driven storms chances and then overnight and early morning storm chances. The periodic storm chances will lead to temperatures staying near seasonal averages for most of the work week. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun Aug 9 2020 Scattered storms will affect portions of east central and southeast Kansas until sunset, though should remain just north of the KCNU terminal. Otherwise, storms over the high Plains may move into portions of central Kansas later tonight. A cold front will sink south into central Kansas Monday morning. This front will be the focus for showers and storms on Monday afternoon and evening. Low level wind shear is expected across central and southeast Kansas early Monday morning. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 95 71 92 / 10 30 50 20 Hutchinson 72 93 68 90 / 30 40 50 20 Newton 74 94 69 90 / 20 40 50 30 ElDorado 75 94 70 90 / 10 40 50 30 Winfield-KWLD 75 95 71 91 / 10 10 50 30 Russell 70 91 66 89 / 50 20 40 10 Great Bend 70 91 66 89 / 40 30 40 10 Salina 73 93 68 90 / 40 40 50 20 McPherson 72 93 68 89 / 30 40 50 20 Coffeyville 76 96 72 92 / 10 10 60 40 Chanute 76 96 71 91 / 20 10 60 40 Iola 76 96 71 92 / 70 30 60 40 Parsons-KPPF 77 96 72 92 / 10 10 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, Aug 9, 5:53 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 553 PM CDT Sun Aug 9 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 553 PM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated strong to severe thunderstorms will affect a small portion of the Flint Hills and southeast Kansas until sunset. The main threats will be 60 mph winds and nickel size hail. Heat indices of 100 to 105 are expected through early this evening, with the highest values across southeast Kansas. More storms are forecast to move into central Kansas late this evening and spread east southeast during the overnight. A few strong storms will be possible, with small hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices of 100 to 105 are forecast Monday afternoon across southeast Kansas. Thunderstorm chances increase for Monday afternoon and Monday evening as a cold front moves into central Kansas and eventually across most if not all of the area Monday night. Any storms that develop Monday afternoon and early evening will likely be strong and could be severe. If severe storms develop on Monday, the anticipated threats would be quarter sized hail and winds to 65 mph. There will be periodic chance for storms for Tuesday through Saturday. At this point, overall chances will slightly favor late night through mid morning storms, especially across southeast Kansas. Some of the storms would be strong, producing small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 9, 5:19 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 5 NW IOLA 37.99N 95.45W
08/09/2020 E0.75 INCH ALLEN KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Aug 9, 5:29 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT Sun Aug 9 2020
KSZ053-070-092330-
Greenwood KS-Chase KS-
529 PM CDT Sun Aug 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Greenwood County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
* Until 630 PM CDT.
* At 527 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 12 miles south of
Cottonwood Falls...moving east at 30 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Madison, Bazaar and Matfield Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3798 9596 3809 9652 3809 9661 3828 9662
3831 9635 3817 9635 3817 9596
TIME...MOT...LOC 2229Z 278DEG 26KT 3818 9653
METZGERLocal storm report, Aug 9, 5:45 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST IOLA 37.93N 95.40W
08/09/2020 E60 MPH ALLEN KS PUBLIC
VIA SOCIAL MEDIA.
&&
KEDSpecial weather statement, Aug 9, 5:58 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
558 PM CDT Sun Aug 9 2020
KSZ072-092330-
Allen KS-
558 PM CDT Sun Aug 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Allen County in southeastern Kansas...
* Until 630 PM CDT.
* At 556 PM CDT...trained weather spotters reported a strong
thunderstorm over Moran, or 9 miles east of La Harpe...moving east
at 20 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Moran and Mildred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3784 9522 3802 9523 3804 9510 3804 9508
3783 9508
TIME...MOT...LOC 2257Z 266DEG 19KT 3793 9514
METZGERSpecial weather statement, Aug 9, 6:37 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 637 PM CDT Sun Aug 9 2020 KSZ070-100000- Greenwood KS- 637 PM CDT Sun Aug 9 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 700 PM CDT. * At 635 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Madison... moving east at 25 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3800 9614 3817 9616 3817 9596 3799 9596 TIME...MOT...LOC 2337Z 268DEG 20KT 3816 9607 METZGER
Special weather statement, Aug 9, 6:47 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Wichita KS 647 PM CDT Sun Aug 9 2020 KSZ071-100015- Woodson KS- 647 PM CDT Sun Aug 9 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Woodson County in southeastern Kansas... * Until 715 PM CDT. * At 645 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Gridley, or 10 miles southwest of Burlington...moving east at 15 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neosho Falls and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3799 9596 3804 9596 3804 9552 3789 9552 TIME...MOT...LOC 2347Z 269DEG 14KT 3809 9588 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:02 PM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 2 hr |
| Aug 9, 7:10 PM CDT | Special Weather Statement | ICT | Allen | 65 min |
| Aug 9, 7:33 PM CDT | Special Weather Statement | ICT | Woodson | 57 min |
| Aug 9, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 61 min |
| Aug 9, 8:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 87 min |
| Aug 9, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 44 min |
| Aug 9, 8:56 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| Aug 9, 9:09 PM CDT | Special Weather Statement | ICT | Neosho | 36 min |
| Aug 10, 12:52 AM CDT | Special Weather Statement | ICT | Russell | 53 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Aug 10, 3:40 AM CDT | Special Weather Statement | ICT | Kingman | 50 min |
| Aug 10, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 40 min |
| Aug 10, 5:18 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Saline | 57 min |
| Aug 10, 6:52 AM CDT | Special Weather Statement | ICT | Reno | 53 min |
| Aug 10, 8:28 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Aug 10, 9:18 AM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| Aug 10, 9:47 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Aug 10, 10:15 AM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Aug 10, 10:50 AM CDT | Special Weather Statement | ICT | Greenwood | 55 min |
| Aug 10, 11:18 AM CDT | Special Weather Statement | ICT | Butler | 57 min |
| Aug 10, 12:40 PM CDT | Special Weather Statement | ICT | Elk | 65 min |
| Aug 10, 2:29 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Aug 10, 3:16 PM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| Aug 10, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Aug 10, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 56 min |
| Aug 10, 3:57 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 10, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 37 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Aug 10, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 34 min |
| Aug 10, 4:53 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| Aug 10, 4:55 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Aug 10, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 40 min |
| Aug 10, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.